Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Wilmington, NC

July 12, 2003Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 12, 2003, 2:37 PM EDT for Horry County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 2:37 PM EDT (18:37 UTC)
Expired
Jul 12, 2003, 3:30 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS52 KILM 121837
SVRILM
SCC051-121930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
237 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BRIARCLIFFE ACRES...OR ABOUT 11 MILES NORTHEAST OF MYRTLE BEACH...
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NIXON CROSSROADS AROUND 250 PM
   LITTLE RIVER AROUND 300 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3380 7912 3367 7871 3384 7853 3400 7872

$$

HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:20 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 10:20 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT SAT JUL 12 2003

WEAK DISTURBANCE EVIDENT ON WV IMAGERY MOVING BY THIS MORNING. IN
ITS WAKE...DRIER AIR EXPECTED TO FILTER ACROSS REGION. WILL KEEP A
SLIGHT CHANCE FOR DEVELOPMENT OF CONVECTION ALONG SEABREEZE BOUNDARY
AND POSSIBLY ALONG OUTFLOW BOUNDARIES LEFT OVER FROM EARLY MORNING
ACTIVITY.

MARINE: CURRENTLY WIND AND SEAS BELOW SMALL CRAFT ADVISORY THRESHOLD
AND TREND FOR SEAS SHOULD BE MODESTLY DOWNWARD THROUGH THE
AFTERNOON. THEREFORE WILL DROP ADVISORIES WITH THIS PACKAGE BUT WILL
POST EXERCISE CAUTION BANNER WITH 3 FT NEAR SHORE TO 4 TO 5 FT
FURTHER OFFSHORE WITH WIND WAVE PERIOD LESS THAN 7 SEC. WINDS FROM
SW 15 TO 20 KT THIS AFTERNOON.

.ILM...
.NC...NONE.
.SC...NONE.

DIGIORGI
Hazardous weather outlook, Jul 12, 5:00 AM EDT, 9 hours 37 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS
ALONG THE BRUNSWICK COUNTY COAST.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE
THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KREITNER

In the hours before

Special weather statement, Jul 12, 1:35 PM EDT, 1 hour 2 minutes before
NCZ097-099>101-SCZ034-121835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT SAT JUL 12 2003

...STRONG THUNDERSTORMS WERE DEVELOPING OVER HORRY COUNTY AND
COASTAL SOUTHEAST NORTH CAROLINA.

AT 130 PM EDT...A BROKEN LINE OF THUNDERSTORMS WAS CONTINUING TO
DEVELOP ALONG THE COAST FROM THE COAST OF PENDER COUNTY TO 8 MILES
EAST OF MYRTLE BEACH. THE STRONGEST STORMS AT THIS TIMES WERE 2 MILES
NORTH OF BOLIVIA AND 6 MILES SOUTHWEST OF CONWAY. THESE THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

7
Local storm report, Jul 12, 2:10 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0210 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    MACO                      NC   0.75 IN HAIL
07/12/03   BRUNSWICK

TM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:25 PM EDTSevere Thunderstorm WarningILMGeorgetown65 min
Jul 11, 8:28 PM EDTSevere Thunderstorm WarningILMHorry62 min
Jul 12, 4:12 PM EDTSevere Thunderstorm WarningILMGeorgetown48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.